MAUDE Adverse Event Report: SYNTHES BETTLACH PULL REDUCTION INSTRUMENT FOR LISS; GUIDE

SYNTHES BETTLACH PULL REDUCTION INSTRUMENT FOR LISS; GUIDE
Catalog Number 324.033
Medical Device Problem Codes Break (1069); Material Fragmentation (1261)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 02/07/2017
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.Additional narrative: patient weight is not available for reporting.Device is an instrument and is not implanted/explanted.The subject device is not expected to be returned to the synthes manufacturer for evaluation.The investigation could not be completed; no conclusion could be drawn, as no product was received.A device history record review was performed for the complaint device lot.Manufacturing location: (b)(4).Manufacturing date: oct 4, 2005.The review showed that there were no issues during the manufacture of the product that would contribute to this complaint condition.No non-conformances were generated during the production of the complaint device.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Event or Problem Description
It was reported that the patient underwent surgery to treat a right femur fracture on (b)(6) 2017 using the less invasive stabilization (liss) system.During the procedure the pull reduction instrument was used to pull the bone to the plate and then the distal screws were placed.One of the two (2) pull reduction instruments used during the procedure broke.A routine intraoperative x-ray was taken that revealed an instrument fragment in the bone and the plate and screw were in place.At the surgeon¿s discretion the fragment was not retrieved.There was no surgical delay.The procedure was successfully completed.The patient¿s outcome was stable.This report is 1 of 1 for (b)(4).
 
Additional Manufacturer Narrative
Device was used for treatment, not diagnosis.A product development investigation was performed for the subject device (pull reduction instrument for liss, part number 324.033, lot number 2153513).The subject device was returned with the complaint condition stating: one (1) pull reduction instrument for liss (part number 324.033 / lot number 2153513) was received with the complaint category of ¿broken: intraoperatively.¿ it was reported that one of the two pull reduction instruments broke during the procedure.A routine x-ray was taken that showed the fragment piece in the bone and it showed that the plate and screw were in place.At the surgeon¿s discretion the fragment was not retrieved.There was no surgical delay.The procedure was successfully completed.Patient outcome was stable.The device was not returned for evaluation; thus, a physical inspection could not be performed.An evaluation was performed based only on the provide picture.The complaint condition is confirmed as the provided pictures show the device with a roughly transverse break in the distal threaded region.The distal portion is not shown and was reported to remain in the patient.No other issues were identified with the device.No definitive root cause was able to be determined as the device was not received for inspection.A device history record (dhr) review, visual inspection of the provided pictures, and drawing review were performed as part of this investigation.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.No new malfunctions were observed during the course of this investigation.The complaint device is intended for use in fracture reduction and referenced in the less invasive stabilization system (liss) technique guides.The device was not returned for inspection.However, pictures were provided.The pictures show the device with a roughly transverse break in the distal threaded region.The distal portion is not shown and was reported to remain in the patient.No other issues were identified with the device.Thus, the complaint condition is confirmed and consistent with the reported condition.Replication of the complaint condition is not applicable as the device is already broken and was not received for evaluation.Based on the date of manufacture the following drawings, reflecting the current and manufactured revision, were reviewed.During the investigation no product design issues or discrepancies were observed that may have contributed to the complaint condition.The lcp df line extension plates (including liss / lcp df plates and instruments) design and clinical risk management (dcrm) document, was reviewed and found to not adequately address the complaint condition due to the occurrence rate.Risk management update tracking number (rmutn) has already been initiated to address the dcrm and notes that the update action is to be managed by capa.No definitive root cause was able to be determined as the device was not received for inspection.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.
 
Additional Manufacturer Narrative
Exact patient weight was (b)(6).Catalog# reported in maude report as 324.024.To synthes, it was reported as 324.033.The correct catalog# has been not determined yet.Device has not been returned for manufacturer review/investigation.Information reported in the maude report# (b)(4).Device was used for treatment, not diagnosis.If information is obtained that was not available for the initial medwatch, a follow-up medwatch will be filed as appropriate.[(b)(6)].
 
Event or Problem Description
Customer quality unit received a maude report forwarded from department of human services; this report is against user facility report# (b)(4).Only additional and/or corrected information will be contained in this report.

Brand Name
PULL REDUCTION INSTRUMENT FOR LISS
Common Device Name
GUIDE
Manufacturer (Section D)
SYNTHES BETTLACH
muracherstrasse 3
bettlach CH254 4
SZ  CH2544
MDR Report Key6379571
Report Number9612488-2017-10091
Device Sequence Number16357032
Product Code FZX
UDI-Device Identifier10886982190994
UDI-Public(01)10886982190994(10)2153513
Combination Product (Y/N)N
Initial Reporter StateMN
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 02/07/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number324.033
Device Lot Number2153513
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 02/07/2017
Supplement Date Received by ManufacturerNot provided
10/13/2017
Initial Report FDA Received Date03/05/2017
Supplement Report FDA Received Date04/07/2017
11/10/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age58 YR
Patient Weight39